Flood, New Castle
- When
- August 18, 5:45 PM EST to 6:45 PM EST
- Where
- New Castle County, 1.07 mi E of Middletown to 1.32 mi NNW of Middletown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -75.710
Some minor street flooding occurred.
We got a flood report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
We got a flood report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 5:34 PM EST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
634 PM EDT Fri Aug 18 2017
.SYNOPSIS...
As low pressure tracks well to our north, a cold front moves through
later tonight into early Saturday. High pressure then builds in late
Saturday and remains in place into Monday before shifting offshore.
The next cold front is scheduled to arrive during Wednesday, then
Canadian high pressure builds in for Thursday and Friday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
630 PM update...Cancelled the Severe Thunderstorm Watch for
portions of the western zones. Will maintain the watch
elsewhere at this time, and no changes to the Flash Flood Watch
although the western part of this watch has now a much reduced
threat.
Otherwise, very warm and humid airmass in place across the
region with surface dewpoints well into the 70s, and even
approaching 80 in coastal portions of southern NJ. This results
in an unstable environment with SB CAPE values ranging from up
to 1500 J/kg across northern NJ to 2500-3000 J/kg across
southern NJ and the Delmarva. Given the amount of instability
across the region, and strong lift associated with an
approaching mid-level shortwave, active weather on tap for this
evening.
In addition, with PWATs close to 2.5 inches across the region,
continuing to expect heavy rain and training of thunderstorms.
The Flash Flood Watch remains in effect until midnight, but went
ahead and added all of DE and all of NJ to the Flash Flood
Watch, as model guidance continues to show a precip max across
the southern most portions of the forecast area, mainly
associated with weak low pressure developing along the front.
Low pressure currently north of the Great Lakes will lift to the
north and east tonight. This will drag a cold front through the East
Coast during the overnight hours. Pre-frontal trough has developed
across central NY and PA out ahead of the front, and that pre-
frontal trough will trigger showers and strong to severe
thunderstorms across much of the forecast area this evening. The
first storms that have developed are currently moving into the
Lehigh Valley, but that activity will spread east through the early
evening hours. Cold front swings through the region after midnight
and during the pre-dawn hours.
After sunset, with loss of diurnal heating, should lose some of the
instability that would lead to severe storms. However, flooding
threat remains in place until the storms end, as the abundant low-
level moisture remains.
The last of the storms look to move off the NJ coast around
midnight. However, abundant low level moisture remains in place as
the drier airmass will not get here until Saturday morning. As a
result, can expect widespread fog to develop when rain ends and
skies start to clear out. Cannot rule out patchy dense fog.
Lows tonight remain in the upper 60s to low 70s, except for the
Delmarva where lows will be in the mid 70s and the Poconos, where
lows will be in the low 60s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Cold front should be offshore early Saturday morning, and once west
to northwest winds increase a bit, the drier airmass spreads east,
and any lingering fog will burn off. Skies clear out in the
afternoon. Dewpoints drop about 10-15 degrees, generally into the
mid 60s, but temps will be fairly warm, topping off in the upper 80s
to near 90 across the urban corridor of I-95 from Trenton to
Wilmington, and in the Delmarva. Upper trough approaches from the
west, and this may bring isolated late day showers and thunderstorms
to far western portions of the forecast area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Summary...Lowering of the dew points through Sunday although
remaining warm to hot, then moistures increases again with some
convection especially Wednesday with the next cold front. A
noticeably cooler and drier airmass arrives for Thursday and Friday
in the wake of the cold front.
Synoptic Overview...An upper-level trough is forecast to exit the
Northeast Saturday night and Sunday, then the flow aloft turns more
zonal through early next week. Another trough is forecast to amplify
across eastern Canada and the Great Lakes to the Northeast Tuesday
into Thursday, which then remains in the Northeast on Friday. We
used a blend of continuity/guidance for Saturday night through
Sunday night, then blended in the 12z WPC Guidance.
For Saturday night and Sunday...The axis of an upper-level trough is
forecast to slide across the region Saturday night, then quickly
move across and exit New England Sunday. A short wave embedded
within this trough is forecast to move through Saturday night,
although it may shear out to the east-northeast. While some drying
is expected to move in, enough lingering moisture and instability
combined with lift may allow for some convection to arrive from the
west before weakening. We therefore carried some slight chance PoPs
in Saturday evening across parts of the western zones. The flow
aloft then turns more zonal on Sunday with surface high pressure
building in. This should be accompanied by more pronounced drying,
and with plenty of heating during the day Sunday the dew points are
anticipated to lower to more comfortable levels. A northwesterly
breeze on Sunday may be light enough to allow for a sea breeze to
develop in the afternoon.
For Monday and Tuesday...The zonal flow aloft continues at least
into Tuesday. This drives high pressure eventually offshore as it
weakens some later Monday. The next upper-level trough amplifies
eastward from the Midwest and Upper Great Lakes Tuesday. This will
start to back the flow more southwesterly, and there may be a lee-
side trough present on Tuesday. As the moisture begins to increase
once again combined with the possibility for some convergence and
enough instability, some convective development is possible Tuesday
afternoon. We will carry slight chance PoPs as a result for Tuesday.
Any isolated convection especially inland should tend to diminish
during the night. It will turn more humid during this timeframe.
For Wednesday through Friday...The prospects for convection will
depend on the timing of an incoming cold front Wednesday. This will
be due to an upper-level trough arriving from the west, however a
pre-frontal trough may serve as the primary focus for showers and
thunderstorms. We will continue with chance PoPs with the idea for
at least scattered convection possible Wednesday. As of now, the
cold front should be offshore to start Thursday and Canadian high
pressure builds southeastward, which arrives over our area on
Friday. A noticeably cooler and drier airmass overspreads our region
for Thursday and Friday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
IFR conditions, especially visibility, occurring west to east as
a line of showers and thunderstorms move through. These have
cleared KABE and KRDG, and as of 2230z are from KTTN to
KPHL/KPNE to KILG. Strong wind gusts can occur as well.
Once storms end, abundant low level moisture remains in place.
IFR/LIFR CIGs/VSBYs should develop due to fog/stratus from late
tonight through Saturday morning.
VFR conditions develop Saturday morning. NW winds increase to 5-10
KT late Saturday morning, and back to the W-SW in the afternoon.
Isolated late day SHRA/TSRA possible at KRDG/KABE.
OUTLOOK...
Saturday night and Sunday...VFR overall. Southwest winds 5 knots or
less becoming northwest Saturday night, then northwest winds near 10
knots Sunday.
Monday and Tuesday...Mainly VFR. Southerly winds around 10 knots.
Wednesday...Sub-VFR at times with some showers and thunderstorms
possible as a cold front arrives. Southwest winds 5-10 knots,
becoming west.
&&
.MARINE...
SCA remains in effect for the waters. Gusts to 25 KT will
develop on DE Bay this evening, and gusts to 25 KT along with 5
foot seas will develop on the ocean waters this evening.
Showers and thunderstorms will affect the waters as well this
evening, some of which may require Special Marine Warnings. A Severe
Thunderstorm Watch is in effect for DE Bay until 9 pm.
Tranquil conditions develop after midnight tonight, and will remain
in place through Saturday.
Fog may develop late tonight and into Saturday morning, which could
reduce VSBYs down to 1 NM.
OUTLOOK...
Saturday night through Wednesday...The conditions are anticipated to
be below Small Craft Advisory criteria.
RIP CURRENTS...
A moderate risk for the development of dangerous rip currents
remains in place for DE and NJ beaches through this evening.
Thunderstorms will also impact the beaches through this evening.
The rip current risk for Saturday is currently outlooked as low.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ060>062-
070-071-101>106.
NJ...Flash Flood Watch until midnight EDT tonight for NJZ001-
007>010-012>027.
DE...Flash Flood Watch until midnight EDT tonight for DEZ001>004.
MD...Flash Flood Watch until midnight EDT tonight for MDZ008-012-
015-019-020.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.
Small Craft Advisory until 10 PM EDT this evening for ANZ430-
431.
&&
Synopsis...Gorse
Near Term...Gorse/MPS
Short Term...MPS
Long Term...Gorse
Aviation...Gorse/MPS
Marine...Gorse/MPSHazardous Weather Outlook National Weather Service Mount Holly NJ 637 PM EDT Fri Aug 18 2017 PAZ054-055-192245- Carbon-Monroe- 637 PM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-007-PAZ060>062-192245- Sussex-Warren-Berks-Lehigh-Northampton- 637 PM EDT Fri Aug 18 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern New Jersey and east central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027- PAZ070-071-101>106-192245- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland- Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 637 PM EDT Fri Aug 18 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report wind damage, hail and/or flooding. DEZ004-NJZ014-024>026-192245- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 637 PM EDT Fri Aug 18 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. A moderate risk continues for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report wind damage, hail and/or flooding. ANZ430-431-192245- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 637 PM EDT Fri Aug 18 2017 ...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report strong winds and/or hail. ANZ450>455-192245- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 637 PM EDT Fri Aug 18 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Some thunderstorms through this evening may produce locally strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 PM EDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN SINKING SPRING 40.32N 76.02W
08/18/2017 M2.60 INCH BERKS PA PUBLIC
A TOTAL OF 1.5 INCHES OF RAIN IN 18 MINUTES AND 2.6
INCHES OF RAIN IN 50 MINUTES IN WEST WYOMISSING. SOME
STREET FLOODING ALSO REPORTED.
&&
EVENT NUMBER PHI1701478
CMSSpecial Weather Statement National Weather Service Mount Holly NJ 542 PM EDT FRI AUG 18 2017 NJZ007>010-182215- Morris-Hunterdon-Somerset-Warren- 542 PM EDT FRI AUG 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORRIS... NORTHEASTERN HUNTERDON...SOUTH CENTRAL WARREN AND NORTHWESTERN SOMERSET COUNTIES... At 542 PM EDT, a strong thunderstorm was located over High Bridge, or 16 miles east of Easton, moving northeast at 25 mph. Winds up to 40 mph and half inch hail are possible with this storm. Locations impacted include... Mendham, High Bridge, Clinton, Peapack And Gladstone, Glen Gardner, Chester, Hampton, Lebanon, Califon, Far Hills, Succasunna, Long Valley, Annandale, White House Station, Basking Ridge, Succasunna-Kenvil, Budd Lake and Bernardsville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4054 7493 4069 7505 4090 7468 4066 7451 TIME...MOT...LOC 2142Z 241DEG 20KT 4066 7491 SFJ
Special Weather Statement
National Weather Service Mount Holly NJ
613 PM EDT FRI AUG 18 2017
NJZ009-010-012-015-182245-
Hunterdon-Somerset-Middlesex-Mercer-
613 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTERDON...NORTH
CENTRAL MERCER...SOMERSET AND CENTRAL MIDDLESEX COUNTIES...
At 613 PM EDT, a strong thunderstorm was located over Skillman, or 11
miles southwest of Somerville, moving east at 25 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
New Brunswick, Somerville, Somerset, Old Bridge, East Brunswick,
Bridgewater, South Brunswick, North Brunswick, Middlesex, Bound
Brook, Manville, Hopewell, Rocky Hill, Millstone, Skillman, Flagtown,
Kingston, Dayton, Belle Mead and Martinsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4034 7480 4055 7485 4065 7447 4061 7445
4060 7446 4060 7445 4040 7436
TIME...MOT...LOC 2213Z 252DEG 20KT 4045 7475
SFJSpecial Weather Statement
National Weather Service Mount Holly NJ
620 PM EDT FRI AUG 18 2017
DEZ003-004-NJZ024-182245-
Inland Sussex-Delaware Beaches-Atlantic Coastal Cape May-
620 PM EDT FRI AUG 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUSSEX AND
SOUTHWESTERN CAPE MAY COUNTIES...
At 620 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milton to near Delmar. Movement was
northeast at 25 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
Georgetown, Millsboro, Lewes, Milton, Delmar, Sycamore, Gumboro and
Cape Henlopen State Park.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3846 7561 3889 7528 3879 7516 3879 7515
3878 7512 3880 7509 3876 7508 3869 7515
3858 7527 3845 7539
TIME...MOT...LOC 2220Z 239DEG 22KT 3877 7524 3848 7554
SFJSpecial Weather Statement
National Weather Service Mount Holly NJ
623 PM EDT FRI AUG 18 2017
NJZ008>010-182300-
Morris-Hunterdon-Somerset-
623 PM EDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRIS...
NORTHEASTERN HUNTERDON...NORTHERN SOMERSET AND NORTHWESTERN MIDDLESEX
COUNTIES...
At 623 PM EDT, a strong thunderstorm was located over Basking Ridge,
or 8 miles southwest of Morristown, moving east at 25 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Morristown, Somerville, Bridgewater, Madison, Middlesex, Florham
Park, East Hanover, Bound Brook, Chatham, Morris Plains, Mendham,
Peapack And Gladstone, Far Hills, Parsippany, Martinsville,
Millington, Basking Ridge, North Plainfield, Bernardsville and
Raritan.
LAT...LON 4088 7434 4086 7432 4082 7434 4079 7437
4076 7438 4075 7436 4074 7437 4067 7446
4066 7445 4066 7440 4063 7442 4057 7452
4055 7475 4076 7471 4091 7428 4090 7428
TIME...MOT...LOC 2223Z 252DEG 22KT 4070 7459
SFJSpecial Weather Statement
National Weather Service Mount Holly NJ
638 PM EDT FRI AUG 18 2017
DEZ001-002-MDZ008-012-015-NJZ013-016>021-027-PAZ070-071-102-104-106-
182315-
Kent-New Castle-Queen Anne's-Cecil-Kent-Salem-Camden-Southeastern
Burlington-Northwestern Burlington-Cumberland-Ocean-Western
Monmouth-Gloucester-Lower Bucks-Eastern
Montgomery-Philadelphia-Delaware-Eastern Chester-
638 PM EDT FRI AUG 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...NORTHERN
KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN KENT...SOUTHEASTERN
CECIL...NORTHWESTERN OCEAN...CAMDEN...NORTHWESTERN CUMBERLAND...
SALEM...GLOUCESTER...NORTHERN BURLINGTON...SOUTHWESTERN MONMOUTH...
SOUTHEASTERN MONTGOMERY...SOUTHEASTERN BUCKS...SOUTHEASTERN
CHESTER...PHILADELPHIA AND SOUTHEASTERN DELAWARE COUNTIES...
At 638 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Tacony to Delaney Corner. Movement was
east at 25 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Philadelphia, Camden, Wilmington, Vineland, Dover, Millville,
Bridgeton, Middletown, Gloucester City, Cherry Hill, Evesham, Mount
Laurel, Chester, Willingboro, Deptford, Voorhees, Medford, West
Deptford, Glassboro and Lindenwold.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3933 7602 4006 7525 4013 7445 3928 7524
3946 7553 3958 7553 3962 7557 3971 7549
3972 7551 3962 7561 3956 7557 3946 7559
3935 7549 3933 7550 3934 7549 3925 7540
3908 7542
TIME...MOT...LOC 2238Z 277DEG 22KT 4002 7502 3929 7575
SFJThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Some minor street flooding occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709278.